Maine, 2010Winter Storm in Maine, December 22 to 23, 2010
December 22 to 23, 2010 · NWS CAR · 1 event in 1 county or zone
Low pressure retrograding toward the maritimes brought heavy snow to the higher terrain of central Piscataquis County. Storm total snow accumulations ranged from 7 to 12 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure retrograding toward the maritimes brought heavy snow to the higher terrain of central Piscataquis County. Storm total snow accumulations ranged from 7 to 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 22, 2:40 PM EST, 5 hours 20 minutes earlier.
Area forecast discussion, Dec 22, 2:40 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EST WED DEC 22 2010
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE AWAY FROM THE CANADIAN MARITIMES
THROUGH THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
FRIDAY AND RIDGE ACROSS THE REGION ON SATURDAY. A STRONG LOW
PRESSURE COULD AFFECT THE SOUTHERN HALF OF THE REGION EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
THE SURGE OF MOISTURE ROTATING WWRD ARND THE OLD UPPER LOW SE OF
THE MARITIMES HAS MOVED INTO THE FA FROM NEW BRUNSWICK THIS AFTN
AS ADVERTISED. BEST POTENTIAL OF ACCUMULATING SNFL TNGT WILL BE
ACROSS SRN AND WRN PTNS OF THE FA WHERE WEAK MID LVL WARM ADVCN
AND/OR TOPOGRAPHICAL LIFTING WILL BE GREATEST...RESULTING IN 1 TO
3 IN THERE. LOCALLY HIGHER TOTALS ARE XPCTD ALG THE S SHORE OF
MOOSEHEAD LAKE WHERE THE NRLY WIND FETCH ALONG THE LONG LENGTH OF
THE LAKE HAS BEEN ENHANCING SNFL OVR THIS AREA EVEN MORE.
SN/SN SHWRS SHOULD TAPER OFF LATE TNGT AS THE E-W UPPER TROF AXIS
XNTDG FROM THE OLD OPEN N ATLC LOW BEGINS PIVOTING SWRD. CLDS AND
FLURRIES WILL LIKELY HOLD ON ACROSS MUCH OF THE FA ON THU. BOTH
LOWS TNGT AND HI TEMPS THU WILL BE COOLER...BUT STILL ABV NORMAL
OVERALL.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THE CHRISTMAS PORTION OF THE FORECAST WILL RESIDE IN THE
TRANSITION BETWEEN TWO LOW PRESSURE STORM SYSTEMS. AS SUCH HIGH
PRESSURE IS FORECAST TO SET IN OVER THE AREA ON FRIDAY AND LAST
THROUGH THE WEEKEND. WINDS WILL BE THE MOST PROBLEMATIC FORECAST
TO MAKE IN THIS PERIOD. A TIGHT GRADIENT BETWEEN THE EXITING LOW
AND ARRIVING HIGH PRESSURE WILL CREATE A BREEZY OFFSHORE FLOW
FRIDAY. EXPECT GUSTY WINDS AT TIME AS WELL...HOWEVER THE WINDS
WILL BEGIN TO TAPER ON FRIDAY. IN SUMMARY WE HAVE A MODERATE
CONFIDENCE IN THIS PERIOD OF THE FORECAST
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
IT APPEARS THAT A TROUGH OF LOW PRESSURE WILL SET UP SHOP OVER THE
EASTERN US AND EASTERN PORTIONS OF CANADA. AS HAS BEEN DEPICTED
OVER THE PAST FEW DAYS...A STORM SYSTEM IS EXPECTED TO TRAVEL
UNDER THE TROUGH AND EVENTUALLY NORTHWARD ALONG THE EASTERN
SEABOARD LATE SUNDAY THROUGH MONDAY. THERE IS A CONSIDERABLE
AMOUNT OF UNCERTAINTY REGARDING THE TRACK OF THIS SYSTEM...MUCH OF
WHICH IS BASED ON THE TROUGH CENTERED OVER THE AREA. THE MOST
RECENT RUN OF MID RANGE MODELS INDICATES THAT THE SYSTEM WILL
TRACK TO THE EAST OF MAINE WITH PRECIPITATION CHANCES MOST FOCUSED
ALONG THE COAST AND DOWNEAST. ANY DEVIATION IN THIS TRACK TO THE
WEST WILL LEAD TO A BETTER CHANCE OF SNOW FOR CENTRAL AND NORTHERN
MAINE. ANYONE WITH TRAVEL PLANS FOR EARLY NEXT WEEK SHOULD KEEP A
CLOSE EYE ON THE PROGRESSION OF THIS SYSTEM AS IT APPROACHES NEW
ENGLAND. BY TUESDAY THE STORM SYSTEM IS EXPECTED TO BEGIN ITS
TRACK AWAY FROM NEW ENGLAND WITH AN AREA OF LOW PRESSURE AND
COLDER TEMPERATURES MOVING INTO THE REGION. &&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: LOW MVFR AND IFR FOR TAF SITES TNGT IMPROVING TO HI
MVFR OR LOW VFR ON THU.
SHORT TERM:
IMPROVING CEILING AND VISIBILITY CONDITIONS AS HIGH PRESSURE MOVES
ON ON FRIDAY. GUSTY WINDS MAY CREATE CROSSWIND ISSUES AND
TERMINALS ACROSS NORTHERN AND DOWNEAST MAINE.
&&
.MARINE...
NEAR TERM: WE WILL CONT WITH THE GLW FOR GUSTS IN THE 35 TO 40 KT
RANGE. MODELS INDICATE THAT THERE MAY BE SHORT PDS THRU THU WHERE
WIND GUST MAY REMAIN BLO 35 KT...BUT NOT ENOUGH TO RE-CONFIGURE
THE TIMING OF THE CURRENT WARNING. WENT A LITTLE ABV WW3 WV HTS
DURG THIS TM. CURRENT GLW HAS BEEN XTND THRU THE END OF THE NEAR
TERM.
SHORT TERM:
STRONG OFFSHORE FLOW WILL PREVAIL INTO FRIDAY. HOWEVER...GALE
CONDITIONS SHOULD SUBSIDE BY SUNRISE FRIDAY. SEAS WILL LIKELY
RESPOND SOON AFTERWARD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WARNING UNTIL 4 AM EST FRIDAY FOR ANZ050>052.
&&
NEAR TERM...VJN
SHORT TERM...LERICOS
LONG TERM...CANTIN
AVIATION...VJN
MARINE...VJN/LERICOS
Hazardous weather outlook, Dec 22, 2:25 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EST WED DEC 22 2010
MEZ001>006-010-011-015>017-029>032-231930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
225 PM EST WED DEC 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-231930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
225 PM EST WED DEC 22 2010
...GALE WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Winter Storm, Central Piscataquis
- When
- December 22, 8:00 PM EST to December 23, 6:40 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches. Sustained winds of 15 to 25 mph...with occasional gusts to 35 mph...caused extensive blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 22, 20101 death · 1 event
- Flood in California, December 22, 2010$350,000 · 1 event
- Strong Wind in Tennessee, December 22, 2010$20,000 · 1 event
- High Wind in Alaska, December 22 to 23, 201082 kt wind · 2 events
- Heavy Rain in California, December 22, 2010$5,000 · 1 event
- Heavy Snow in Maine, December 22 to 23, 20101 event
- Debris Flow in California, December 22, 20101 event
- High Wind in Texas, December 22, 201052 kt wind · 1 event
- Ice Storm in Wyoming, December 22 to 23, 20101 event
- Damaging Wind in Arizona, December 22, 2010$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273087.